MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MEDIUM HEXDRIVER; SCREWDRIVER

SMITH & NEPHEW, INC. MEDIUM HEXDRIVER; SCREWDRIVER
Catalog Number 71631066
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 01/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an internal fixation, the tip of the threaded internal rod of a (1) medium hexdriver snapped off.It was left into the screw in the patient, because it was threaded into the screw and could not be removed.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.The patient is recovering well.
 
Additional Manufacturer Narrative
H2: additional information ¿b5¿.
 
Event or Problem Description
It was reported that, during an nail internal fixation, the tip of the threaded internal rod of a (1) medium hexdriver snapped off.It was left into the screw in the patient's tibia, because it was threaded into the screw and could not be removed.The procedure was resumed, without any delay, using a s+n back-up device.The patient is recovering well.
 
Additional Manufacturer Narrative
Corrected data: b1, b2, d9 & h3 (device returned for analysis), h6 (health effect - clinical code, component code, type of investigation, investigation findings, investigation conclusions).Updated results of investigation: the associated device was returned and evaluated.The visual inspection revealed that the device returned wit the distal end fractured off and the remaining threads deformed.The device is scratched, scuffed and discolored from use.The laser markings are faded but legible.The clinical/medical investigation concluded that based on the limited information provided the clinical root cause of the reported breakage could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.This instrument is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.The patient impact is determined to be the retained non implantable fragment.Micro-motion or movement is unlikely as it was noted that the retained threaded tip was left within the screw in the patient's tibia; however, there is potential risk for tissue inflammation and/or pain.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
MEDIUM HEXDRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21341203
Report Number1020279-2025-00258
Device Sequence Number9078717
Product Code HXX
UDI-Device Identifier03596010478443
UDI-Public3596010478443
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631066
Device Lot Number11MM03245
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2025
Supplement Date Received by Manufacturer04/04/2025
04/08/2025
Initial Report FDA Received Date02/09/2025
Supplement Report FDA Received Date04/07/2025
04/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/06/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown